Washington, 2017

Hail in Washington, May 11, 2017

May 11, 2017 · NWS OTX · 1 event in 1 county or zone

During the afternoon of May 11th Scattered thunderstorms developed over the western Columbia Basin and tracked into the mountains north of the basin. One of these storms produced large hail in the community of Nespelem.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

During the afternoon of May 11th Scattered thunderstorms developed over the western Columbia Basin and tracked into the mountains north of the basin. One of these storms produced large hail in the community of Nespelem.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 11, 1:15 PM PST, 1 hour 3 minutes earlier.

Area forecast discussion, May 11, 1:15 PM PST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
215 PM PDT Thu May 11 2017

.SYNOPSIS...
Showers and a few thunderstorms will prevail tonight as a slow
moving cold front works it's way through the region. A persistant
upper level low will bring an extended period of cooler and
occasionally showery conditions to the Inland Northwest through
the upcoming week.

&&

.DISCUSSION...
Tonight: Convection will be the main concern this evening as a
cold front pushes through the region. A band of showers has been
persistant over the Cascades for much of the day, while a thick
cirrus has halted activity to the east. The front will drive the
showers and embedded thunderstorms eastward. Could see a few
strong storms early this evening, but thunder chances should wane
quickly by mid evening. The front looks to stall over extreme
eastern Washington and north Idaho overnight under the moist
southwest flow with peristant band of showers. Breezy winds will
kick up with the front and behind it with gusts of 30 mph.
Temperatures will mild overnight with overnight lows in the 40s.
/rfox.

Friday through Thursday...There is strong model agreement
through the next week with reasonable consistency over previous
runs in featuring an evolution consisting of the arrival over the
region of the deep upper level low currently visible on satellite
circulating off the Washington and Oregon coast Friday through
Monday...gradually weakening as it camps out over the
northwestern US. Then a new Gulf of Alaska upper low will drop
through the region but continue to dive southward into the Great
Basin Monday through Wednesday. Way out around Thursday the models
place the forecast area in a quiet flop-over ridge region north
of the Great Basin low.

This whole evolution leads to high confidence that the region
will experience below normal temperatures...probably around 10
to 12 degrees below normal on Friday...with high temperatures
gradually moderating each day back to near normal by next
Thursday. Low temperatures will also run slightly below normal but
outside of sheltered mountain valleys no freezing morning lows
are expected.

Precipitation chances will also feature prominently in the
forecast each day through Wednesday. Tomorrow and Tuesday appear
to bring the highest threat for widespread showers or even light
stratiform rain at times....while the remaining periods will
probably feature hit-and-miss shower activity peaking in the
afternoons and early evening and concentrated over the mountains
ringing the basin...and more scarce but still possible in the
deep basin. There will be quiet periods...mainly the overnight
hours and mornings before afternoon destabilization occurs. The
best chance of thunderstorms appears to be Friday and Saturday
afternoons with the cold pool of the freshly arrived upper low
sitting over the region. Friday in the Cascades and western basin
zones and Saturday over the east and north zones. /Fugazzi

&&

.AVIATION...
18Z TAFS: In the lull before the front arrives with widespread
cirrus. Convection will increase with the front from the Cascades
into the Basin after 21z and toward KGEG-KPUW-KLWS by 00z. Did
include the mention of thunder for a couple hours with the front
as depicted by the high res models. Then more of a showery regime
will develop for the evening along with gusty west to southwest
winds. Anticipate mostly VFR conditions, although areas of MVFR
cigs are possible as the precipitation wanes. More showers are
forecast to develop over the KLWS & KPUW after 14z Friday. /rfox

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        44  53  38  56  40  56 /  80  60  10  30  40  50
Coeur d'Alene  44  52  37  55  39  55 /  90  70  10  30  50  50
Pullman        44  50  38  54  39  55 /  70  80  10  40  50  40
Lewiston       48  54  41  58  42  61 /  70  80  10  40  30  40
Colville       46  57  38  56  40  56 /  90  60  20  40  40  50
Sandpoint      43  53  36  55  37  54 /  90  80  30  30  50  50
Kellogg        41  49  36  52  37  52 /  80  80  30  50  50  60
Moses Lake     44  62  41  63  42  64 /  70  10  10  20  20  20
Wenatchee      43  59  41  59  42  61 /  50  30  10  40  20  40
Omak           46  59  39  61  41  62 /  90  30  10  40  30  50

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 11, 1:00 PM PST, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
200 PM PDT Thu May 11 2017

IDZ001>004-026-027-WAZ031>038-041>044-122100-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
200 PM PDT Thu May 11 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated to scattered thunderstorms are expected across the
region this afternoon and early evening. Some storms may be
strong enough to produce gusty winds, hail, heavy downpours and
lightning. Overall, the probability for widespread hazardous
weather is low.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Thunderstorms will remain in the forecast Friday afternoon across
central Washington and Saturday afternoon across northeast
Washington and north Idaho.

In the hours before

Special weather statement, May 11, 2:02 PM PST, 16 minutes before
Special Weather Statement
National Weather Service Spokane WA
302 PM PDT THU MAY 11 2017

WAZ035-038-043-044-112245-
Upper Columbia Basin WA-Waterville Plateau WA-Okanogan Valley WA-
Okanogan Highlands WA-
302 PM PDT THU MAY 11 2017

...SPECIAL WEATHER STATEMENT...

At 302 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Nespelem Community, or 31 miles southeast of Omak,
moving northeast at 45 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Nespelem Community and Nespelem.

LAT...LON 4797 11901 4808 11922 4863 11887 4844 11836
TIME...MOT...LOC 2202Z 218DEG 38KT 4809 11905

BW

The radar

The Spokane radar (KOTX), 114 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Okanogan

When
May 11, 2:18 PM PST to 2:25 PM PST
Where
Okanogan County, 0.46 mi E of Nespelem
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.170, -118.970

A thunderstorm briefly produced 1 inch diameter hail in the town of Nespelem.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2017Every state in 2017This day in weather historyWarnings in Washington, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699548.